New Mexico, 2013High Wind in New Mexico, February 9, 2013
February 9, 2013 · NWS MAF · 1 event in 1 county or zone
Strong winds occurred in the Guadalupe Mountains and adjacent plains in Southeast New Mexico due to a strong upper trough passing by to the north of the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred in the Guadalupe Mountains and adjacent plains in Southeast New Mexico due to a strong upper trough passing by to the north of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 9, 1:44 PM MST, 59 minutes earlier.
Area forecast discussion, Feb 9, 1:44 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST SAT FEB 9 2013
.DISCUSSION...
STRONG WINDS HAVE FINALLY REACHED THE GUADALUPE MOUNTAINS THIS
AFTERNOON WITH STRONG WINDS ALSO BEING OBSERVED AT THE MCDONALD
OBSERVATORY IN THE DAVIS MOUNTAINS. AN UPPER LEVEL CLOUD DECK MAY
BE KEEPING WINDS SLIGHTLY DIMINISHED ELSEWHERE THOUGH WINDS HAVE
BEEN PRETTY MUCH AS EXPECTED TODAY. THE LOSS OF DAYTIME HEATING
WILL REDUCE DEEP LAYER MIXING AND WINDS WILL DIMINISH SHORTLY
AFTER SUNSET THOUGH MAY REMAIN GUSTY THROUGH MOST OF THE NIGHT.
MODELS ARE INDICATING THAT CONVERGENCE ALONG THE DRYLINE WILL NOT
BE ENOUGH TO INITIATE CONVECTION...BUT INSTEAD THUNDERSTORM
DEVELOPMENT WILL HOLD OFF UNTIL THE ARRIVAL OF THE PACIFIC FRONT
BETWEEN 00Z AND 06Z. DESPITE SURFACE DEWPOINTS HOLDING IN THE
WESTERN PERMIAN BASIN...THUNDERSTORMS WILL NOT DEVELOP UNTIL THE
FRONT REACHES THE DEEPER MOISTURE IN OUR FAR EASTERN COUNTIES OR
EAST OF THE CWA ENTIRELY.
WE ARE CURRENTLY IN A PROGRESSIVE UPPER LEVEL PATTERN WITH ANOTHER
UPPER LOW QUICKLY FOLLOWING ON TUESDAY. COLD AIR BEHIND THE
INITIAL LOW WILL BECOME STATIONARY ACROSS THE NORTHEASTERN CWA
WHICH MAY PROVIDE ENOUGH MOISTURE AND CONVERGENCE FOR SHOWERS TO
DEVELOP MONDAY NIGHT AND TUESDAY AS THE LOW MOVES ACROSS THE AREA.
UNFORTUNATELY THE LOW AGAIN PASSES TOO FAR NORTH FOR MOST OF THE
AREA TO SEE ANY PRECIP. A DRIER PATTERN IS IN STORE THE MIDDLE TO
END OF NEXT WEEK AS A COUPLE OF COLD FRONT MOVE THROUGH KEEPING
TEMPERATURES SEASONAL.
HENNIG
&&
.FIRE WEATHER...
THE DRYLINE IS PUSHING EAST INTO THE WESTERN PERMIAN BASIN THIS
AFTERNOON WITH RELATIVE HUMIDITIES FINALLY DROPPING BELOW 15
PERCENT WEST OF A WINK TO FORT STOCKTON LINE. WINDS HAVE BEEN WELL
ABOVE 20 MPH AND RED FLAG CONDITIONS ARE ONGOING ACROSS ALMOST THE
ENTIRE WARNING AREA AT THIS TIME. BRIEF RED FLAG CONDITIONS MAY
OCCUR FURTHER EAST BUT SUNSET WILL ELIMINATE ANY CHANCE FOR
CONDITIONS TO PERSIST FOR A PROLONGED PERIOD OF TIME. WILL LEAVE
THE CURRENT FIRE WEATHER WATCH FOR SUNDAY ALONE FOR NOW...THOUGH
WINDS MAY NOT BE STRONG ENOUGH IN THE LOWER LEVELS AND HUMIDITIES
NOT LOW ENOUGH IN THE MOUNTAINS TO WARRANT A RED FLAG WARNING.
WILL LET THE MIDNIGHT SHIFT TAKE ONE LAST LOOK BEFORE UPGRADING OR
CANCELLING THIS PRODUCT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 35 60 28 64 / 10 0 0 0
BIG SPRING TX 40 64 30 64 / 30 0 0 0
CARLSBAD NM 34 64 29 70 / 0 0 0 0
DRYDEN TX 46 71 43 74 / 20 0 0 0
FORT STOCKTON TX 40 61 38 69 / 10 0 0 0
GUADALUPE PASS TX 27 52 33 57 / 0 0 0 0
HOBBS NM 30 60 24 65 / 10 0 0 0
MARFA TX 32 56 22 64 / 0 0 0 10
MIDLAND INTL AIRPORT TX 37 61 27 65 / 20 0 0 0
ODESSA TX 38 62 31 66 / 20 0 0 0
WINK TX 36 64 26 70 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 2 AM MST SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY.
TX...RED FLAG WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 3 AM CST /2 AM MST/ SUNDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
LOVING...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...MARFA PLATEAU...PRESIDIO VALLEY...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR.
&&
12/10Hazardous weather outlook, Feb 9, 12:34 PM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CST SAT FEB 9 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CST SAT FEB 9 2013 /1234 PM MST SAT FEB 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH LATE TONIGHT FOR THE
GUADALUPE...DAVIS...AND APACHE MOUNTAINS FOR DAMAGING SOUTHWEST
WINDS.
A WIND ADVISORY IS IN EFFECT THROUGH MID EVENING FOR MOST OF THE
SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND THE HIGHWAY 54
CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...PRESIDIO
VALLEY... MARFA PLATEAU...AND THE BIG BEND AREA FOR STRONG
SOUTHWEST WINDS.
A RED FLAG WARNING IS IN EFFECT THROUGH MID EVENING FOR THE
GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO
PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND
THE UPPER TRANS PECOS...WESTERN PERMIAN BASIN...STOCKTON
PLATEAU...PRESIDIO VALLEY...MARFA PLATEAU...AND BIG BEND AREA.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT OVER
THE WESTERN LOW ROLLING PLAINS...CENTRAL AND EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE FREQUENT LIGHTNING. A FEW STORMS MAY BECOME
SEVERE THIS EVENING OVER THE WESTERN LOW ROLLING PLAINS EAST OF A
GAIL TO FORSAN LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FIRE WEATHER WATCH IS IN EFFECT SUNDAY AFTERNOON FOR LOW
HUMIDITIES AND BREEZY CONDITIONS ACROSS SOUTHEAST NEW MEXICO
SOUTHWARD TO THE WESTERN PERMIAN BASIN AND DAVIS MOUNTAINS
INCLUDING THE UPPER TRANS PECOS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- February 9, 2:43 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Strong winds which affected the Guadalupe Mountains in Southeast New Mexico spread into the adjacent plains aided by virga at Cavern City Airport, 6 miles southwest of Carlsbad.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 9, 20131 death · 1 event
- Winter Storm in Minnesota, February 9 to 10, 201325 events
- Blizzard in Nebraska, February 9 to 11, 201320 events
- Heavy Snow and High Wind in New Mexico, February 9 to 12, 201360 kt wind · 17 events
- Blizzard and Winter Storm in South Dakota, February 9 to 11, 201312 events
- Winter Storm in Wyoming, February 9 to 10, 20139 events
- Heavy Snow in Montana, February 9 to 10, 20139 events
- High Wind in Texas, February 9, 201355 kt wind · 8 events
- Strong Wind in Delaware, February 9, 2013$4,000 · 4 events
- Blizzard and High Wind in Alaska, February 9 to 10, 201366 kt wind · 4 events
- High Wind in Texas, February 9 to 10, 201365 kt wind · 4 events
- Hail in Texas, February 9, 20131.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428404.